Fact Check By: Craig Jones, Newswise
Truthfulness: Mostly False
Video shows actual body cam footage that shows what happens when an officer is exposed to illicit drugs like fentanyl and provides recommendations on how other officers and responders can prevent it from happening to them.Claim Publisher and Date: CDC's National Institute for Occupational Safety and Health (NIOSH) on 2019-04-05
In a video on the website of CDC's National Institute for Occupational Safety and Health (NIOSH), first responders are warned of the dangers of being exposed to illicit drugs like fentanyl. Is this an accurate representation of what could happen to a first responder in the presence of fentanyl? Can an officer "overdose" just by being in contact with fentanyl? Fentanyl does not readily absorb through the skin and do not aerosolize under any normal conditions. The risk of clinically significant exposure to emergency responders is extremely low.1 Research published in 2021 in the journal Health & Justice shows that there's a prevalent false belief among police officers about the risk of fentanyl overdose under circumstances commonly encountered by police. Therefore, we rate this video as "mostly false" because it is misleading.
Ryan Marino, MD, Emergency Medicine Physician with a special interest in toxicology at University Hospitals Cleveland Medical Center, weighs in.
This video is not an accurate representation of an overdose, nor is it in any way evidence-based or scientific, and perpetuates misinformation that experts (including the American College of Medical Toxicology and the American Academy of Clinical Toxicology: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5711758) have been asking to have corrected for years. It is surprising to see something based only in conjecture shared by a body that is supposed to be rooted in science.
First and foremost, there is not a risk of secondhand exposure to fentanyl or other opioids - even carfentanil - for first responders, and universal precautions are sufficient to protect against any potential, accidental opioid exposure. Furthermore, the symptoms reported (blurry vision, dizziness, a feeling of warmth, weakness, and feeling "drunk”) are not consistent with opioid exposure or overdose, and the urine drug testing of the officers involved returned negative for all substances, including fentanyl.
Fentanyl, and related compounds, do not readily absorb through the skin and do not aerosolize under any normal conditions. The fentanyl patch, a result of decades of pharmaceutical science, which actually places fentanyl into a solvent vehicle to allow it to absorb through the skin, which fentanyl on the street does not have, takes more than 12 hours to reach therapeutic concentrations let alone overdose. The only way to overdose on fentanyl from street drugs is by injecting, snorting or otherwise ingesting it. (If it were possible to use drugs by touching them then people would not go to the lengths of injecting them.)
In the report that accompanies the video (https://www.cdc.gov/niosh/hhe/pdf/2018-0113-3325.pdf), it is also notable that no toxicologists were involved and multiple references that CDC report cites also specifically debunk this phenomenon as near impossible.